If your teeth are grayed from the use of tetracycline, you are not alone. This powerful antibacterial medication had many life saving attributes, but carried the side effect of causing teeth to appear gray in color. Tetracycline stains are much more difficult to whiten than with conventional whitening techniques.
Staining caused by this medication is more inorganic than other tooth discolorations making it very difficult to alter. The tetracycline family of antibiotics bind strongly to, and even become part of, the hydroxylapatite molecules, which make up your mineral content creating the layer of enamel, dentin, and bone.
Unlike coffee or other food stains, staining from tetracycline is not simply separate organic stain and pigment molecules that need to break down.
What is Tetracycline?
Tetracycline is a prescribed antibiotic that is commonly given by doctors to treat different kinds of bacterial infections. It is used often, and noted by the World Health Organization as being a necessary medication for saving lives. The unfortunate side effect of it is the staining of teeth, both in the patient, and can even cause teeth staining in an unborn fetus.
What can I do to fix my teeth?
For most patients, if your teeth are gray in color from tetracycline, you will need to have dental veneers placed to cover them to get a truly white set of front teeth. Your dentist can place dental veneers on your front eight teeth, giving them a whiter, brighter appearance. Veneers are a thin porcelain shell that are shaped to perfectly fit the space to give you perfect looking teeth.
Another option for covering tetracycline stained teeth, is the placement of dental crowns. This option is more expensive than veneers but it also more permanent. The lifespan of a dental crown is much longer than that of dental veneers. Please contact us if you have any questions about the effects of tetracycline on your oral health.